Pin Me

Breakthrough Bleeding and Birth Control Pills: What You Need to Know

written by: Suzanne Florin • edited by: BStone • updated: 3/15/2011

What is the link between birth control pills and breakthrough bleeding? How can one deal with breakthrough bleeding, and does it require medical attention? Learn more about the reasons why breakthrough bleeding occurs, and what can be done to prevent it.

  • slide 1 of 4

    Overview

    One of the effects of taking birth control pills is that ovulation stops. This action disrupts the menstrual cycle and results in menstrual suppression, or the skipping of the period. Menstrual suppression offers some benefits such as less heavy bleeding, prevention from cramps and pains related to menstruation, less perimenopausal symptoms and fewer migraines that may be caused by PMS.

    However, there are side effects of using birth control pills, and breakthrough bleeding is one of those. During the first few months of using birth control pills, some women experience spotting or light bleeding. This occurs as the body tries to get used to the hormones in the pill. Dark brown blood from spotting may be observed, as this blood may have stayed in the uterus for quite some time. Breakthrough bleeding may also occur if the hormone balance in the pill does not suit the person taking it. Other reasons for breakthrough bleeding (that are not basically caused by the pill) are smoking, chronic vomiting, other medications and infections in the cervix.

  • slide 2 of 4

    Causes of Breakthrough Bleeding

    Breakthrough bleeding is common in some women that are taking birth control pills. This type of bleeding usually subsides by the third month and disappears by the fourth cycle. Breakthrough bleeding is characterized by spotting or light bleeding that is usually not accompanied by any other pains. However, some women may have different experiences during an occurrence of breakthrough bleeding and bothersome symptoms; heavy and prolonged bleeding that lasts more than seven days should be brought to a doctor's knowledge.

    Here are the common causes of breakthrough bleeding:

    Hormone balance in the pill

    The hormone balance in each birth control pills varies; the difference in the amount of hormones contained in each pill can cause different effects to the person taking it. If the hormone balance does not suit the person (e.g., estrogen content is too low), breakthrough bleeding may occur.

    Illness such as vomiting or diarrhea

    A patient that experiences chronic vomiting or diarrhea fails to absorb the medication. Thus, the pills do not take effect, which causes the endometrium to continue to slough.

    Smoking

    Smoking prevents the absorption and effectiveness of the hormones in each pill. Thus, the potency of the pill is lost as it is not properly absorbed by the body. Smoking also has anti-estrogenic effects, decreasing the body's supply of estrogen. This decrease can also cause breakthrough bleeding.

    Missing a pill

    Daily ingestion of the pill causes the endometrium to thicken and its consistency is built up, that is why shedding stops. However, missing a pill or taking a pill at a different time each day causes the lining to go back to how it was before taking the pills. The sloughing of the endometrium allows some pieces to come out as blood spots, or breakthrough bleeding.

    Other medications

    Antacids, antibiotics, antifungal and anti-tuberculosis medications may interfere with the potency of the birth control pills which can result in breakthrough bleeding.

    Presence of infection

    Sometimes, the bleeding may not be pill-related at all, and it could be caused by infections or abnormal growths in the tissues such as uterine fibroids, polyps or tumor in the cervix and chlamydia infection.

  • slide 3 of 4

    Preventing Breakthrough Bleeding

    Being on birth control pills and experiencing breakthrough bleeding is normal, and this usually disappears after four months. However, if bleeding becomes heavy, prolonged and there is the presence of ACHES (abdominal pain, chest pain, heavy bleeding, eyesight or vision changes, or severe leg pain), one must immediately seek medical attention. The doctor may request a patient to undergo tests such as blood tests, an ultrasound, or a pap smear to diagnose infections that could be causing the bleeding. A different type of birth control pill may also be prescribed if the patient is diagnosed as having a reaction to the hormone balance of the pill.

  • slide 4 of 4

    Resources

    Gallenberg, Mary, MD, "Seasonale Side Effects: Does Breakthrough Bleeding Last Long?" http://www.mayoclinic.com/health/seasonale-side-effects/AN01426

    Understanding Menstrual Suppression, http://www.arhp.org/Publications-and-Resources/Patient-Resources/fact-sheets/Understanding-Menstrual-Suppression

privacy policy